Alert archive / Utah / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 1, 2012, 12:40 PM MDT for Juab County, Millard County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2012, 12:40 PM MDT (18:40 UTC)
- Expired
- Sep 1, 2012, 1:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Juab County, UT, Millard County, UT
The radar
The Cedar City radar (KICX), 194 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
459 WUUS55 KSLC 011840 SVRSLC UTC023-027-011930- /O.NEW.KSLC.SV.W.0019.120901T1840Z-120901T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1240 PM MDT SAT SEP 1 2012 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL JUAB COUNTY IN UTAH CENTRAL MILLARD COUNTY IN UTAH * UNTIL 130 PM MDT * AT 1235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED APPROXIMATELY 30 MILES WEST OF DELTA MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE... HIGHWAY 6 SOUTHWEST OF DELTA PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. && LAT...LON 3958 11267 3901 11297 3900 11343 3950 11317 TIME...MOT...LOC 1838Z 229DEG 25KT 3939 11308 3908 11328 $$ MPS
2 follow-up statements
917 WWUS55 KSLC 011900 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 100 PM MDT SAT SEP 1 2012 UTC023-027-011930- /O.CON.KSLC.SV.W.0019.000000T0000Z-120901T1930Z/ MILLARD UT-JUAB UT- 100 PM MDT SAT SEP 1 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT FOR SOUTH CENTRAL JUAB AND CENTRAL MILLARD COUNTIES... AT 1257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NORTH CENTRAL MILLARD COUNTY TO CENTRAL MILLARD COUNTY...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE... HIGHWAY 6 SOUTHWEST OF DELTA IN CENTRAL MILLARD COUNTY PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL CONDITIONS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING. && LAT...LON 3900 11332 3951 11304 3958 11267 3901 11297 TIME...MOT...LOC 1859Z 229DEG 25KT 3948 11288 3915 11311 $$ MPS
838 WWUS55 KSLC 011925 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 125 PM MDT SAT SEP 1 2012 UTC023-027-011935- /O.EXP.KSLC.SV.W.0019.000000T0000Z-120901T1930Z/ MILLARD UT-JUAB UT- 125 PM MDT SAT SEP 1 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JUAB AND CENTRAL MILLARD COUNTIES WILL EXPIRE AT 130 PM MDT... THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR THE AREA. CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR ADDITIONAL SEVERE WEATHER INFORMATION. LAT...LON 3900 11332 3951 11304 3958 11267 3901 11297 TIME...MOT...LOC 1925Z 229DEG 25KT 3960 11270 3927 11293 $$ MPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 10:19 AM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Sep 1, 10:19 AM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1019 AM MDT SAT SEP 1 2012
.SYNOPSIS...A MOIST SOUTHWEST FLOW WILL REMAIN OVER THE AREA
TODAY. DRIER AIR WILL MOVE INTO ALL BUT SOUTHEAST UTAH TOMORROW.
SOUTHERN UTAH WILL REMAIN MOIST FOR MUCH OF THE REST OF THE WEEK
WHILE DRIER AIR STAYS OVER NORTHERN UTAH.
&&
.DISCUSSION...TROUGH OFF THE CALIFORNIA COAST HAS INCREASED
SOUTHWEST FLOW OVER THE FORECAST AREA THIS MORNING...DRAWING
MOISTURE NORTHWARD. SATELLITE DERIVED PWS ARE IN THE 0.7 TO 0.9
INCH RANGE OVER THE STATE...AND MODELS INDICATE WIDESPREAD 1.0
INCH VALUES THIS AFTERNOON...AND AS HIGH AS 1.2 INCH IN SOUTHEAST
UTAH. ADDITIONALLY...EJECTING SHORTWAVES OUT AHEAD OF THE MAIN
TROUGH WILL PROVIDE FOR ADDITIONAL INSTABILITY...PARTICULARLY OVER
NORTHERN UTAH. SOME DRIER AIR IS PROGGED TO PUSH INTO FAR
SOUTHWEST UTAH THIS AFTERNOON...WHICH MAY LIMIT CONVECTION A BIT
IN THOSE AREAS. HOWEVER...FLOODING POTENTIAL REMAINS SO GOING
WATCH FOR SOUTHERN UTAH LOOKS GOOD. UPDATED EARLIER TO RAISE POPS
OVER SOUTHEAST UTAH WHERE THE BEST MOISTURE IS. NO ADDITIONAL
UPDATES PLANNED.
THE DRIER AIR MOVING INTO SOUTHWEST UTAH LOOKS TO PUSH INTO ALL
BUT SOUTHEAST UTAH TOMORROW SO CONVECTION WILL BE MUCH MORE
LIMITED IN COVERAGE TOMORROW AND MONDAY. FLOW IS EXPECTED TO
BECOME MORE WESTERLY BEGINNING TUESDAY AS THE RIDGE OVER THE
CENTRAL UNITED STATES FLATTENS OUT IN RESPONSE TO A PACIFIC
NORTHWEST TROUGH MOVING ACROSS SOUTHERN CANADA. THIS WILL ALLOW
MOISTURE TO CREEP BACK INTO CENTRAL AND SOUTHWEST UTAH AS NORTHERN
UTAH REMAINS DRY. MODELS INDICATE THIS PATTERN WILL REMAIN IN
PLACE FOR MUCH OF THE WEEK. THERE IS SOME INDICATION THAT MORE
SIGNIFICANT DRYING WILL OCCUR BY THE WEEKEND.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
EVENING. SOUTHEAST WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST
BETWEEN 19Z AND 21Z...BUT THERE IS A 20 PERCENT CHANCE THAT WINDS
WILL SHIFT LATER THAN EXPECTED OR SOUTHERLY WINDS WILL PERSIST
THROUGHOUT THE DAY. SHOWERS AND THUNDERSTORMS IN THE VICINITY OF
THE TERMINAL WILL LIKELY CAUSE PERIODS OF GUSTY AND/OR ERRATIC
WINDS THIS AFTERNOON THROUGH EARLY THIS EVENING. THERE IS A 30
PERCENT CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE
TERMINAL DURING THAT TIME.
&&
.FIRE WEATHER...STORMS WILL BECOME WIDESPREAD THIS AFTERNOON
STATEWIDE. WITH DEEP MOISTURE IN PLACE...THE MAJORITY OF STORMS WILL
BE ACCOMPANIED BY WETTING RAIN. WITH JET ENERGY OVER THE
STATE...SOME STORMS MAY BECOME ESPECIALLY STRONG.
DRIER AIR WILL MOVE INTO THE STATE FROM THE SOUTHWEST THIS
AFTERNOON/EVENING...DECREASING COVERAGE/INTENSITY OF STORMS. STORMS
ARE EXPECTED TO DEVELOP AGAIN TOMORROW AFTERNOON PRIMARILY ACROSS
SOUTHEASTERN UTAH...BUT WILL BE LESS WIDESPREAD THAN TODAY. DRY AIR
WILL REMAIN OVER THE STATE THROUGH EARLY NEXT WEEK...BEFORE
MONSOONAL MOISTURE RETURNS LATER IN THE WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
UTZ008-010-012-013-016-019>021-517-518.
WY...NONE.
&&
PUBLIC/AVIATION...TRAPHAGAN
FIRE WEATHER...HOSENFELD
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 1, 6:44 AM MDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 644 AM MDT SAT SEP 1 2012 UTZ001>016-019>021-517-518-WYZ021-021200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 644 AM MDT SAT SEP 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE NORTHEASTERN OUTLOOK AREA INTO MID MORNING...AND WILL REDEVELOP ACROSS MUCH OF THE OUTLOOK AREA LATE MORNING THROUGH EARLY THIS EVENING. THERE IS A GOOD CHANCE OF LOCALLY HEAVY RAINFALL FROM THESE STORMS AND FLASH FLOODING IS POSSIBLE...MAINLY IN THE MORE FLOOD PRONE AREAS ACROSS SOUTHERN AND CENTRAL UTAH SUCH AS SLOT CANYONS... NORMALLY DRY WASHES AND RECENT BURN SCARS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DRYING WILL SPREAD INTO THE NORTHERN AND CENTRAL OUTLOOK AREA SUNDAY AND CONTINUE THROUGH THE FIRST PART OF THE WEEK...ALTHOUGH ISOLATED AFTERNOON MOUNTAIN THUNDERSTORMS ARE STILL POSSIBLE. SOME MOISTURE WILL REMAIN ACROSS ABOUT THE SOUTHERN THIRD OF THE AREA WHERE THE THREAT OF AFTERNOON THUNDERSTORMS WILL CONTINUE ...THEN WORK BACK NORTH AROUND MIDWEEK BRINGING A GREATER THREAT OF THUNDERSTORMS BACK INTO THAT AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Sep 1, 11:04 AM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1104 AM MDT SAT SEP 1 2012 UTZ015-011800- WEST CENTRAL UTAH UT- 1104 AM MDT SAT SEP 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MILLARD COUNTY UNTIL NOON MDT... AT 1100 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A PAIR OF STRONG THUNDERSTORMS. ONE OF THESE STORMS WAS NEAR KINGS CANYON ALONG HIGHWAY 6...WHILE THE OTHER WAS EAST OF GARRISON ALONG HIGHWAY 21. THESE STORMS WERE MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... HIGHWAY 6 NEAR KINGS CANYON HIGHWAY 21 EAST OF GARRISON THESE STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL CONDITIONS. LAT...LON 3937 11317 3867 11337 3864 11404 3914 11405 TIME...MOT...LOC 1702Z 250DEG 18KT 3904 11369 3874 11400 MPS
Special weather statement, Sep 1, 12:01 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1201 PM MDT SAT SEP 1 2012 UTZ015-011900- WEST CENTRAL UTAH UT- 1201 PM MDT SAT SEP 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MILLARD COUNTY UNTIL 100 PM MDT... AT 1156 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A PAIR OF STRONG THUNDERSTORMS LOCATED APPROXIMATELY 40 MILES WEST AND SOUTHWEST OF DELTA...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... HIGHWAY 6 BETWEEN DELTA AND KINGS CANYON RURAL WESTERN MILLARD COUNTY... THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL MAY ACCUMULATE ON HIGHWAY 6 POTENTIALLY RESULTING IN DANGEROUS TRAVEL CONDITIONS. LAT...LON 3950 11279 3884 11323 3881 11380 3947 11344 TIME...MOT...LOC 1758Z 241DEG 16KT 3923 11332 3893 11363 MPS
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:47 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 58 min |
| Aug 31, 8:42 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 78 min |
| Aug 31, 9:40 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Tooele, Weber | 35 min |
| Aug 31, 10:20 PM MDT | Special Weather Statement | SLC | Cache, Davis, Morgan, Rich, Weber | 70 min |
| Sep 1, 11:04 AM MDT | Special Weather Statement | SLC | Millard | 56 min |
| Sep 1, 12:01 PM MDT | Special Weather Statement | SLC | Millard | 59 min |
| Sep 1, 1:19 PM MDT | Special Weather Statement | SLC | 41 min | |
| Sep 1, 1:32 PM MDT | Special Weather Statement | SLC | Juab | 43 min |
| Sep 1, 1:34 PM MDT | Flash Flood Warning | SLC | Juab, Millard | 4 hr |
| Sep 1, 1:46 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 32 min |
| Sep 1, 1:47 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Sanpete, Utah | 43 min |
| Sep 1, 2:05 PM MDT | Special Weather Statement | SLC | Emery | 40 min |
| Sep 1, 2:34 PM MDT | Special Weather Statement | SLC | Utah | 56 min |
| Sep 1, 2:38 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 37 min |
| Sep 1, 3:01 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 3 hr |
| Sep 1, 3:17 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 58 min |
| Sep 1, 4:16 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 59 min |
| Sep 1, 4:42 PM MDT | Special Weather Statement | SLC | Weber | 48 min |
| Sep 1, 5:10 PM MDT | Special Weather Statement | SLC | Weber | 20 min |
| Sep 1, 5:26 PM MDT | Special Weather Statement | SLC | Davis | 49 min |
| Sep 1, 5:33 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 57 min |
| Sep 1, 5:40 PM MDT | Severe Thunderstorm Warning | SLC | Davis | 30 min |
| Sep 1, 5:52 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Summit, Weber | 38 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.